Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 201, NWS Morristown, TN

June 25, 1997Claiborne County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 25, 1997, 6:03 PM EDT for Claiborne County, Tennessee. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1997, 6:03 PM EDT (22:03 UTC)
Expired
Jun 25, 1997, 7:00 PM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Claiborne County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:20 PM EDTThunderstorm WindCarr Quarry, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WUUS01 KMRX 252204 RRA
SVRMRX
TNC025-252300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
603 PM EDT WED JUN 25 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...CLAIBORNE COUNTY
 
AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHERN CLAIBORNE COUNTY ABOUT 4 MILES
SOUTHWEST OF THE CITY OF TAZEWELL. THIS STORM WAS MOVING NORTH
AT 15 TO 20 MPH AND WILL MOVE NEAR THE CITY OF TAZEWELL BY 620 PM
AND HARROGATE BY 645 PM EDT.  TORRENTIAL RAINS CAN ALSO BE EXPECTED
WHICH WILL LIKELY PRODUCE PONDING OF LOW LYING AREAS AND STREET
FLOODING...SO DRIVE WITH CAUTION.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:17 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 25, 3:17 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
315 PM EDT WED JUN 25 1997

TON...MUCH OF CURRENT TSTM ACTIVITY WL DISSIPATE DURING THE EVE HRS.
HOWEVER LOWER GULF CST VORT MAX BEGINS TO MOVE N & E DURING OVRNGT
HRS. NGM A LTL FASTER THAN ETA. NEVERTHELESS WOULD KEEP IN A SLGT CHC
FOR OVRNGT. BOTH FWC/FAN POPS LOOK WAY OVERDONE.

THU...FRNT SLOWLY SAGS SE W/VORT SLIDING ACRS TN DURING THE DAY.
W/SUCH HIGH PW VALUES...VORT MAX PASSING THRU...AFTN HTG...LIFT
PROVIDED BY FRNT...I XPCT GOOD COVERAGE OF TSTMS. TIME SXNS SHOW DEEP
LIFT DURING MAX HTG TIME IN THE AFTN. LIKELY POPS LOOK GOOD.

THU NGT...FRONT MOVES INTO CWA FM THE NW. BY 12Z FRI...ETA WANTS TO
PUSH IT TO THE TN/GA BRDR...NGM INTO NRN GA/AL. AM A LTL WARY OF HOW
FAR S IT WL ACTUALLY GET W/BEST PUSH WELL TO OUR N.  PREFER SLGTLY
HIGHER FAN POPS.

FRI...VORT AXIS WL BE TO THE E. HWVR W/FRONT SOMEWHERE IN THE VCNTY OF
S PART OF CWA...WOULD GO W/SLGT CHC POPS FOR SE TN/SRN MTS & DRY ELSW.
ALL UNDER PTLY SUNNY SKIES.

TEMP-WISE...FWC/FAN IN GOOD AGREEMENT THRU 36 HRS. PREFER WARMER FWC
FOR FRI DUE TO INCRS IN SUNSHINE OVER THURS.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:59 PM EDTSevere Thunderstorm WarningMRXSevier61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.